Kansas, 2015

Flash Flooding and Hail in Kansas, May 25, 2015

May 25, 2015 · NWS TOP · 23 events in 8 counties and zones

On the afternoon and evening of the 25th a line of storms developed along a boundary in a very unstable environment. These storms produced large hail and then proceeded to move over the same areas causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon and evening of the 25th a line of storms developed along a boundary in a very unstable environment. These storms produced large hail and then proceeded to move over the same areas causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 1:56 PM CST, 49 minutes earlier.

Area forecast discussion, May 25, 1:56 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT Mon May 25 2015

.SHORT TERM...(This Evening through Tuesday)
Issued at 223 PM CDT MON MAY 25 2015

Fcst focus on evolution of convection this evening/overnight. Two
main features of note include upper low across western Nebraska and
upper wave and associated bow echo racing northeast into OK.  19Z
sfc map showed a weak low east of DDC helping to maximize
mass/moisture convergence from ICT north toward SLN. Vis sat loop
shows convection already developing under the cirrus canopy across
southern KS while the CU field across central KS near SLN is
becoming more agitated.  Early morning outflow boundary is still
visible across southern MO/northern OK while the wind fields across
our area have become more uniform out of the S with dewpoints in the
mid 60s yielding MLCAPE of 1500 to 2500 J/KG.  6KM shear is
decreasing with time however as main mid lvl jet moves northeast
away from the area.  That said modest 6KM shear of 20-30KTs will
persist overnight.

Convective models have been consistent in showing storms developing
near SLN next few hours and moving NE across parts of the area.
Would expect hail/dmg wind to be main hazards though tornado risk
cannot be completely ruled out given low level profile for a time
this afternoon. Expect a cluster of storms to form and impact the
area from 4pm through 12a with some additional storms expected to
move north out of southern KS on the northern side of that upper
wave. Any storm will be capable of producing heavy rains however LLJ
weakens and veers by 06z so don't see a persistent training/flood
risk overnight but will need to be cautious with any rains that fall
where flooding is ongoing.

Storm chcs should diminish between 6z
and 12z Tues with most of Tues expected to be dry.  A weak cold
front will attempt to sag into the area later Tues and could spark
convection along it mainly north of I-70 Tues but support and shear
don't look too impressive so will keep chcs low.

.LONG TERM...(Tuesday Night through Monday)
Issued at 223 PM CDT MON MAY 25 2015

For the period Tuesday night through Thursday, the central plains
will be southwest flow aloft as the upper trough over the desert
southwest slowly moves east. At the surface, a weak surface
boundary over southern Kansas Tuesday night should slowly lift
north Wednesday and Thursday across the plains. Southerly flow
across Kansas should increase precipitable water values to above
1.5 inches by Friday. There should be weak shortwaves in the flow
coupled with a moist unstable airmass and a boundary in the area
will yield modest POPs through this period. The models are
uncertain about the timing of precipitation and associated QPF,
but the pattern favors precipitation. Temperatures should be
seasonable.

The 12 UTC GFS/ECMWF continue the trend of moving the western US
upper trough into the plains by Saturday. At the same time, a
strong northern stream shortwave over the great lakes drives a
Canadian airmass into the northern and eventually the central
plains late this week and this weekend. The GFS has been showing this
for several runs and ECMWF is as well. This airmass will likely
interact with shortwave energy coming out of the southwest to
produce more showers and storms across the central plains. Higher
POPS are the result along with clouds and cooler temperatures.

&&

.AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon)
Issued at 1238CDT MON MAY 25 2015

This forecast period is another tricky setup. Cloud cover should
help limit convection, however, there is a good likelihood that
some convection does develop mainly from Central KS into
northeastern KS later this afternoon. This could impact the
terminals but left VCTS for now. Any activity should end shortly
after sunset this evening. In the meantime, good confidence that
winds will continue out of the South and remain gusty as there has
been some decent mixing taking place. The second half of the TAF
period should be more settled, but still a minor chance of morning
storms perhaps over North central KS into NE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Johnson
AVIATION...Drake
Hazardous weather outlook, May 25, 2:44 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT MON MAY 25 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-262045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST KANSAS LATER THIS AFTERNOON AND EVENING AS A FRONT
MOVES INTO THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES ARE POSSIBLE WITH THESE STORMS. STORMS WILL SPREAD
EASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS...AND SOME OF
THESE STORMS COULD ALSO BE STRONG TO SEVERE. LOCALLY HEAVY RAINS
AND SOME INCREASED RISK FOR FLASH FLOODING MAY ALSO EXIST THIS
EVENING.

RIVER FLOODING IS ONGOING ALONG THE COTTONWOOD...NEOSHO AND
MARAIS DES CYGNES RIVERS. FLOOD WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE
COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM TODAY.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 25, 2:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT MON MAY 25 2015

KSZ010-011-023-024-252100-
JACKSON-MARSHALL-NEMAHA-POTTAWATOMIE-
330 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTAWATOMIE...SOUTHERN
NEMAHA...SOUTHEASTERN MARSHALL AND NORTHWESTERN JACKSON COUNTIES...

THROUGH 400 PM CDT...TWO STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF NORTHERN POTTAWATOMIE...SOUTHERN
NEMAHA...SOUTHEASTERN MARSHALL AND NORTHWESTERN JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SOLDIER...WHEATON...ONAGA...HAVENSVILLE...LILLIS...CORNING...GOFF
AND WETMORE.

&&

LAT...LON 3971 9579 3960 9579 3957 9585 3941 9612
      3940 9658 3971 9629
TIME...MOT...LOC 2029Z 224DEG 31KT 3948 9608

BARJENBRUCH

The radar

The Topeka radar (KTWX), 65 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Nemaha

When
May 25, 2:45 PM CST to 2:47 PM CST
Where
Nemaha County, 8.88 mi WSW of Corning
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -96.170

Hail, Dickinson

When
May 25, 3:04 PM CST to 3:07 PM CST
Where
Dickinson County, 2.27 mi WSW of Carlton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.670, -97.320

Hail, Nemaha

When
May 25, 3:15 PM CST to 3:18 PM CST
Where
Nemaha County, 4.66 mi SSW of Centralia
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -96.170

Hail, Nemaha

When
May 25, 3:30 PM CST to 3:33 PM CST
Where
Nemaha County, 1.74 mi WSW of Granada
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -95.810

Hail, Nemaha

When
May 25, 3:30 PM CST to 3:33 PM CST
Where
Nemaha County, 4.36 mi SW of Centralia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -96.180

Hail, Dickinson

When
May 25, 3:37 PM CST to 3:40 PM CST
Where
Dickinson County, 2.12 mi NW of Sand Spg
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -97.310

Hail, Clay

When
May 25, 3:38 PM CST to 3:40 PM CST
Where
Clay County, 2.55 mi ENE of Wakefield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -96.980

Hail, Brown

When
May 25, 3:40 PM CST to 3:43 PM CST
Where
Brown County, 8.76 mi WSW of Mercier
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -95.760

Hail, Brown

When
May 25, 3:45 PM CST to 3:48 PM CST
Where
Brown County, 5.9 mi SW of Powhattan
Measured
2.5 in hail
Reported by
Public
Coordinates
39.720, -95.720

Hail, Brown

When
May 25, 3:45 PM CST to 3:48 PM CST
Where
Brown County, 6.38 mi W of Mercier
Measured
4.5 in hail
Reported by
NWS Employee
Coordinates
39.700, -95.720

Hail was measured by the HailSTONE project.

Hail, Brown

When
May 25, 3:49 PM CST to 3:52 PM CST
Where
Brown County, 1.48 mi SSW of Powhattan
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.750, -95.640

Hail, Brown

When
May 25, 3:52 PM CST to 3:55 PM CST
Where
Brown County, 0.69 mi S of Powhattan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -95.630

Hail, Riley

When
May 25, 4:10 PM CST to 4:13 PM CST
Where
Riley County, 2.25 mi WSW of Leonardville
Measured
1 in hail
Reported by
Public
Coordinates
39.360, -96.910

Hail, Ottawa

When
May 25, 4:25 PM CST to 4:28 PM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -97.880

Hail, Brown

When
May 25, 4:32 PM CST to 4:35 PM CST
Where
Brown County, 0.53 mi W of Hiawatha
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -95.540

Hail, Riley

When
May 25, 4:39 PM CST to 4:42 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Flash Flood, Dickinson

When
May 25, 4:40 PM CST to 5:40 PM CST
Where
Dickinson County, 2.77 mi ESE of Manchester to 3.17 mi SE of Manchester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.090, -97.270

Water was flowing over a county road off of a field.

Thunderstorm Wind, Pottawatomie

When
May 25, 4:40 PM CST to 4:43 PM CST
Where
Pottawatomie County, 1.6 mi W of Olsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.650

Wind gusts estimated.

Thunderstorm Wind, Pottawatomie

When
May 25, 4:40 PM CST to 4:43 PM CST
Where
Pottawatomie County, 1.74 mi WNW of Olsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.440, -96.650

Wind gusts caused a 10 inch diameter tree to come down.

Hail, Cloud

When
May 25, 5:22 PM CST to 5:23 PM CST
Where
Cloud County, 1.6 mi W of Concordia
Measured
0.88 in hail
Reported by
Public
Coordinates
39.570, -97.700

Flash Flood, Nemaha

When
May 25, 5:43 PM CST to 6:43 PM CST
Where
Nemaha County, 0.53 mi E of Seneca to 3.39 mi NNE of Seneca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.830, -96.060

Flash flooding was reported along hwy 36 in Seneca and hwy 187 near Centralia.

Flash Flood, Brown

When
May 25, 6:45 PM CST to 7:45 PM CST
Where
Brown County, 2 mi E of Hiawatha Arpt to 2.99 mi SSW of Padonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.875, -95.483

Several roads were closed in Hiawatha due to flooding. Mulberry rd 2 miles east of Hiawatha had water running over it.

Flash Flood, Brown

When
May 25, 8:56 PM CST to 9:10 PM CST
Where
Brown County, 3.19 mi NNE of Baker to 3.21 mi NNE of Baker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.790, -95.540

Road was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570172, 570173, 570174, 570175, 570176, 570177, 570178, 570179, 570180, 570183, 570181, 570182, 570184, 570185, 570186, 570187, 570188, 570189, 570190, 570191, 570192, 570193, 570194.